Alert archive / Virginia / Frost Advisories in 2017

Frost Advisory 2, NWS Blacksburg, VA

April 8, 20176 counties in North Carolina; 17 counties in Virginia

NWS Blacksburg, VA issued this frost advisory at Apr 8, 2017, 2:44 PM EDT for 6 counties in North Carolina; 17 counties in Virginia. It took effect at Apr 9, 2017, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2017, 2:44 PM EDT (18:44 UTC)
In effect from
Apr 9, 2017, 2:00 AM EDT
Expired
Apr 9, 2017, 8:37 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA
All 23 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS71 KRNK 081844
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
244 PM EDT Sat Apr 8 2017

...Patchy frost developing overnight tonight...

.A large area of high pressure will produce clear skies and light
to calm winds, conditions that will allow for rapid temperature
falls tonight. Temperatures in the mid 30s and light winds will
support the development of frost overnight tonight.

NCZ003>006-019-020-VAZ024-032>035-043>047-058-059-090245-
/O.NEW.KRNK.FR.Y.0002.170409T0600Z-170409T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Lexington, Buena Vista, Stuart, 
Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg,
Appomattox, South Boston, and Keysville
244 PM EDT Sat Apr 8 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY...

The National Weather Service in Blacksburg has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Sunday.

* Locations...The Blue Ridge foothills of Virginia and North
  Carolina, the Virginia and North Carolina Piedmont and the
  Southside of Virginia. 

* Hazards...Patchy frost.

* Temperatures...Falling to lows in the mid to upper 30s.

* Timing...Temperatures in the mid 30s developing in the overnight
  hours combined with light winds will support frost formation. 
  Greatest coverage of frost is expected in the pre- dawn hours 
  when temperatures will be at their lowest and winds the 
  lightest.

* Impacts...Patchy frost may damage or kill crops, potted plants 
  and other sensitive vegetation if protective actions are not 
  taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Loconto
3 follow-up statements
717 
WWUS71 KRNK 090052
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
852 PM EDT Sat Apr 8 2017

...Patchy frost expected overnight into Sunday morning...

.A large area of high pressure will produce clear skies and light
to calm winds, conditions that will allow for rapid temperature
falls overnight. Temperatures in the mid 30s and light winds will
support the development of frost overnight into Sunday morning.

NCZ003>006-019-020-VAZ024-032>035-043>047-058-059-090900-
/O.CON.KRNK.FR.Y.0002.170409T0600Z-170409T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Lexington, Buena Vista, Stuart, 
Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg,
Appomattox, South Boston, and Keysville
852 PM EDT Sat Apr 8 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* Locations...The Blue Ridge foothills of Virginia and North 
  Carolina, the Virginia and North Carolina Piedmont and the 
  Southside of Virginia.

* Hazards...Patchy frost.

* Temperatures...Falling to lows in the mid to upper 30s.

* Timing...Temperatures in the mid 30s developing in the 
  overnight hours combined with light winds will support frost 
  formation. Greatest coverage of frost is expected in the pre- 
  dawn hours when temperatures will be at their lowest and winds 
  the lightest.

* Impacts...Patchy frost may damage or kill crops, potted plants 
  and other sensitive vegetation if protective actions are not 
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
962 
WWUS71 KRNK 090704
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
304 AM EDT Sun Apr 9 2017

...Frost expected early this morning...

.A large area of high pressure will produce clear skies and light
winds allowing temperatures to fall into the mid 30s especially in
outlying areas early this morning. This will support the 
development of frost across parts of the region.

NCZ003>006-019-020-VAZ024-032>035-043>047-058-059-091300-
/O.CON.KRNK.FR.Y.0002.000000T0000Z-170409T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Lexington, Buena Vista, Stuart, 
Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg,
Appomattox, South Boston, and Keysville
304 AM EDT Sun Apr 9 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Locations...The Blue Ridge foothills of Virginia and North 
  Carolina, the Virginia and North Carolina Piedmont and the 
  Southside of Virginia.

* Hazards...Patchy frost.

* Temperatures...Mid 30s.

* Impacts...Patchy frost may damage or kill crops, potted plants 
  and other sensitive vegetation if protective actions are not 
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
804 
WWUS71 KRNK 091237
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
837 AM EDT Sun Apr 9 2017

...Frost Advisory cancelled...

.Sunshine has warmed temperatures to values a few degrees above
freezing and continued warming is expected.

NCZ003>006-019-020-VAZ024-032>035-043>047-058-059-091345-
/O.CAN.KRNK.FR.Y.0002.000000T0000Z-170409T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Lexington, Buena Vista, Stuart, 
Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg,
Appomattox, South Boston, and Keysville
837 AM EDT Sun Apr 9 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the
Frost Advisory.

Temperatures have already begun to warm into the upper 30s to low
40s in the Frost Advisory area. The potential for further frost
coverage has ended. Therefore, the Frost Advisory has been
cancelled.

$$

Loconto

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 8, 2:19 PM EDT, 25 minutes earlier.

Area forecast discussion, Apr 8, 2:19 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
219 PM EDT Sat Apr 8 2017

.SYNOPSIS...
High pressure will build in from the west today and remain
overhead tonight before passing offshore on Sunday. The high
shifts farther offshore by Monday resulting in a warmer but dry
southwest flow for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 928 AM EDT Saturday...Update to expire the frost/freeze
headlines in effect. I've also decreased high temperatures
slightly, by no more than 2 degrees, for towns along and just
east of the Blue Ridge in VA/NC. Cirrus of varying
thickness/opaqueness continues to cling to the Blue Ridge,
thickest generally as one advances closer to Watauga County and
particularly into the Smoky Mountains per METARs and
visible/infrared satellite. Recent RAP-based upper-level RH
profiles depict cloudiness in this area well and the current
indication is for a decrease in coverage and thickness by early
afternoon, which may impede stronger insolation slightly. Still,
those high temperature adjustments are mostly on the noise
level and general idea is for high temperatures generally in the
60s.

Previous near-term discussion issued at 230 AM follows...

Overall mainly a temperature forecast over the next 24 hours with
the upper trough lifting out to the northeast today and high
pressure building in from the west. This should allow winds to
finally diminish a bit more today before becoming light overnight
with the ridge about overhead. Much drier air should also make
for mainly sunny skies today and clear skies overnight. Only
exception with possible mountain wave mid/high clouds espcly
Blue Ridge and points east this morning as a weak wave aloft
passes within the strong northwest flow aloft. Otherwise will
keep going frost/freeze headlines this morning with focus more
on outlying/sheltered areas where temps have fallen off a bit
more. Expect highs this afternoon to jump back to near normal
levels given gradual warming aloft and heating of dry air.
Appears weak downsloping could also tack on a few degrees out
east where some upper 60s possible. Otherwise raised highs about
a category with range from 55-60 far west to 60-65 Blue Ridge,
and mid 60s piedmont under a weaker northwest breeze.

Should see better radiational cooling conditions develop later
tonight with the high ridged over the region. However given
warming aloft and weak westerly flow, guidance a bit warmer than
previous as dewpoints also look to edge up a bit. This may
actually result in better frost chances east with less
temp/dewpoint spread, but extent of coverage other than patchy
frost iffy in regards to hoisting another headline overnight at
this point. Thus increasing patchy frost mention east where the
growing season is ongoing while staying on the colder side of
Mos espcly outlying areas. Otherwise lows mostly in the 30s
across the region, with some 20s possible western valleys given
better decoupling overnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 250 AM EDT Saturday...

A chilly surface high will track over the area Sunday, then off the
outer banks on Monday. The cooler air with this surface high is tied
to its center. Therefore, as it moves out to sea, warmer air will
follow. Sunday's high temperatures will range in the low to mid 70s
with mid 60s along ridgetops. Monday afternoon temperatures will
range in the 70s west to near 80F east. Normal high temperatures for
this time of year are lower 60s for the mountains and mid to upper
60s east. No precipitation is expected during the period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 355 PM EDT Friday...

Models have been consistent bring weak cold front through the Mid
Atlantic states on Tuesday night and Wednesday. No good upper
support or dynamics to enhance lift with this system. Probability of
precipitation will be highest in the mountains.

Another front may sink south through the region on Thursday or
Friday bringing in cooler air. This will bring temperatures back
closer to normal.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 219 PM EDT Saturday...

VFR conditions will be the rule through the TAF period. In fact,
FM groups mainly reflect wind changes. A weak surface trough has
contributed to a northwest breeze that at times has gusted up to
20 kts at Roanoke. Anticipate winds to decrease markedly through
late this afternoon toward light/variable. For Sunday, high
pressure shifts off the coast permitting a light southeast to
south wind, generally under 8 kts. Ceilings SKC through the
period with unrestricted visbys.

Extended Aviation Discussion...

VFR conditions continue through Tuesday as ridging left behind
from a high pressure area continues to predominate. Could see
breezy southwest winds with gusts around 20-25 kts western
terminals on Monday.

Moisture then gradually returns ahead of a weak cold front by
midweek. This will result in the next chance of showers with
possible sub- VFR conditions in the central Appalachians Tuesday
night and Wednesday as the front approaches.

&&

.CLIMATE...
As of 115 PM EDT Wednesday

Record cool maximum temperatures for April 8

Bluefield WV....35 in 1982
Danville VA.....43 in 1989
Lynchburg VA....38 in 1916
Roanoke VA......40 in 1982
Blacksburg VA...39 in 2003

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...AL/JH
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...AL/JH
CLIMATE...AMS
Hazardous weather outlook, Apr 8, 9:12 AM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
912 AM EDT Sat Apr 8 2017

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-091315-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
912 AM EDT Sat Apr 8 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Patchy frost will be possible early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-091315-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
912 AM EDT Sat Apr 8 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Virginia, 2017Frost Advisories in North Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.